Florida, 2009

Coastal Flood in Florida, September 19 to 21, 2009

September 19 to 21, 2009 · NWS JAX · 1 event in 1 county or zone

Persistent low level onshore flow and high astronomical tides produced minor coastal flooding near Mayport around the times of high tide. 4 ft.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Persistent low level onshore flow and high astronomical tides produced minor coastal flooding near Mayport around the times of high tide. The benchmark for minor coastal flooding at Mayport is 6.4 ft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 19, 8:37 AM EST, 5 minutes earlier.

Area forecast discussion, Sep 19, 8:37 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
937 AM EDT SAT SEP 19 2009

...HIGH ASTRONOMICAL TIDES TO CONTINUE THROUGH THE WEEKEND...
...RAIN CHANCES DECREASE BUT LOCALLY HEAVY RAINFALL REMAINS
POSSIBLE...

.PUBLIC UPDATE...DEEPENING EASTERLY FLOW REGIME WILL MAINTAIN PWATS
ABOVE 2 INCHES. THE COMBINATION OF HIGH ATMOSPHERIC MOISTURE...
TEMPERATURES CLIMBING INTO THE THE 85 TO 90 DEGREE RANGE AND WEAK
EAST COAST SEA BREEZE WILL LIKELY BRING SCATTERED SHOWERS AND
THUNDERSTORMS TODAY. 12Z KJAX SOUNDING INDICATES THE ATMOSPHERE IS
MODERATELY UNSTABLE WITH DERIVED CAPE OF 3000 J/KG USING MODIFIED
PARCEL OF 86/73...WHICH IS CERTAINLY PLAUSIBLE. THE MAIN CONCERN
WILL BE HEAVY RAINFALL GIVEN HIGH ATMOSPHERIC MOISTURE AND WEAK
STEERING FLOW...WITH POTENTIAL FOR ISOLATED STRONG THUNDERSTORMS
WEST OF THE U.S. HIGHWAY 301 CORRIDOR...ESPECIALLY TOWARDS THE I-75
CORRIDOR WHERE WARMEST AFTERNOON TEMPERATURES ARE FORECAST. WILL
UPDATE ZFP TO REMOVE MORNING WORDING.

&&

.AVIATION...COMBINATION OF HIGH ATMOSPHERIC MOISTURE AND DAYTIME
HEATING WILL PROMOTE EXPANSIVE CU FIELD...WITH VFR/MARGINAL MVFR
CEILINGS AT TIMES. WILL MAINTAIN VCSH/VCTS WORDING...BUT MAY NEED
TEMPO GROUP FOR KGNV WHERE STRONG DAYTIME HEATING WILL INTERACT WITH
EVENTUAL ARRIVAL OF WEAK EAST COAST SEA-BREEZE.

&&

.MARINE...EASTERLY FLOW REGIME WILL DOMINATE THE LOCAL WATERS INTO
NEXT WEEK. COMBINED SEAS UPWARDS OF 4 FEET ARE FORECAST...HIGHEST
OVER THE OFFSHORE WATERS...WITH SWELLS GRADUALLY SUBSIDING TOWARDS
THE COAST. COASTAL FLOOD STATEMENT CONTINUES THROUGH SUNDAY...
COVERING MINOR COASTAL FLOODING DURING HIGH TIDE CYCLES DUE TO HIGH
ASTRONOMICAL TIDES.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

.PREVIOUS PUBLIC...LATEST MSAS ANALYSIS SHOWS SURFACE HIGH OVER THE
MID ATLANTIC HAS MADE SLOW PROGRESS IN BUILDING SOUTHWARD THE LAST 24
HOURS...BUT WEDGE DOES LOOK AS IF IT IS NOSING INTO OUR NORTHERN
ZONES AT THIS HOUR. BAND OF SHOWERS AND ISOLATED THUNDERSTORMS
WELL OFFSHORE LIKELY MARKS ITS SOUTHWARD PROGRESSION...BUT NO
ACTIVITY THUS FAR ALONG THE COASTAL COUNTIES. OTHERWISE...RELAXING
GRADIENT OVER THE MAINLAND...BUILDING MID LEVEL HIGH...AND AMPLE
SURFACE MOISTURE FROM RECENT RAINS IS ALLOWING AREAS OF FOG TO
FORM WITH JUST ISOLATED AREAS OF DENSE FOG OBSERVED THUS FAR.

FOR THE REST OF THE DAY MODELS ARE GENERALLY IN GOOD AGREEMENT
THROUGH THE FIRST 24 HOURS WITH THE MAIN DIFFERENCE BEING THE NAM12
IS SLIGHTLY STRONGER WITH INVERTED TROUGH OFFSHORE AND FURTHER
SOUTH WITH WEDGE LATER THIS AFTERNOON. THIS REALLY HAS LITTLE
BEARING ON THE FORECAST AS BOTH SOLUTIONS WILL ALLOW FOR A
CONTINUED LIGHT EASTERLY FLOW REGIME WITH WEAK STEERING FLOW
PATTEN ALOFT POINTING TO THE GREATEST COVERAGE INLAND ONCE AGAIN.

PRECIPITABLE WATER PROGS SHOW DEEP MOISTURE OVER WEST FLORIDA WILL
LIFT NORTHWARD AND INTERSECT 2.20+ VALUES CURRENTLY OVER ALABAMA.
THIS LOOKS TO OCCUR OVER OUR WESTERN GA ZONES AND THIS IS WHERE
GRIDS WILL CARRY LIKELY POPS FOR THIS AFTERNOON. WITH HIGH
MOISTURE CONTENT AND GENERALLY SLOW MOVEMENT...FLOODING WILL BE A
CONCERN...ESPECIALLY SINCE ZONE OF HEAVY RAINFALL WILL BE OVER
AREAS HIT HARD THE PAST WEEK.

MODELS AGREE ON THIS DEEP MOISTURE AXIS LIFTING NORTH OF THE AREA
ON SUNDAY BUT THEY DIVERGE ON THEIR SOLUTIONS THEREAFTER. MAIN
CONCERN LOOKS TO BE THAT AN AREA OF DISTURBED WEATHER (REMNANTS OF
FRED) WILL BE MOVING TOWARD THE REGION BY LATE SUNDAY. THE BIG
QUESTION IS WILL IT ARRIVE AS A WAVE OR LOW PRESSURE AS THE NAM12
INDICATES OR MORE OF AN INVERTED TROUGH AS THE GFS DEPICTS. WOULD
TEND TO BELIEVE IT WILL BE SOMEWHERE IN BETWEEN THESE TWO
SOLUTIONS (AN OPEN WAVE) AND WILL FOLLOW THIS REASONING FOR THE
REMAINDER OF THE SHORT TERM.

SYSTEM SHOULD BE SUFFICIENT ENOUGH TO ALLOW A SHIFT FROM CURRENT
INLAND PROGRESSION EACH DAY OF HIGHEST POPS TO MORE OF A
CONTINUOUS LINE OF SHOWERS AND ISOLATED THUNDERSTORMS STREAMING IN
OFF THEN ATLANTIC. STILL WILL NOT GO LIKELY JUST YET WITH POPS BUT
IF TRENDS CONTINUE AND SYSTEM CAN HOLD TOGETHER...COULD BE A WET
SCENARIO DEVELOPING EARLY NEXT WEEK.

.LONG TERM...AGAIN MUCH WILL BE DEPENDENT UPON HOW STRONG COASTAL
SYSTEM IS AND HOW LONG IT STICKS AROUND BUT IT CERTAINLY LOOKS AS
THROUGH EASTERLY FLOW REGIME WILL CONTINUE THROUGH WED.
THEREAFTER...NEXT FRONT APPROACHES FROM THE WEST WITH MUCH
UNCERTAINTY GIVEN LATEST GFS WHICH BARELY RESEMBLES PREVIOUS RUN.
AGREE WITH HPC AND TAE TO TREAT THIS AS AN OUTLIER FOR NOW AND
CONTINUE WITH THE 12Z GFS AND ECMWF SOLUTIONS.

&&

ECZ
Hazardous weather outlook, Sep 19, 4:47 AM EST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
547 AM EDT SAT SEP 19 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-200900-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
547 AM EDT SAT SEP 19 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...LOCALLY HEAVY RAINFALL WITH POTENTIAL FLOODING AGAIN TODAY...
...MODERATE RISK OF RIP CURRENTS...
...HIGH ASTRONOMICAL TIDES CONTINUE...

PATCHY DENSE FOG WILL CONTINUE INTO THE EARLY MORNING HOURS OVER
PORTIONS OF INLAND SOUTHEAST GEORGIA PRIMARILY. VISIBILITY WILL DROP
AS LOW AS A QUARTER OF A MILE AT TIMES THROUGH 8 AM.

A MODERATE RISK OF RIP CURRENTS WILL EXIST AT AREA BEACHES TODAY.
PLEASE REFER TO THE LATEST SURF ZONE FORECAST FOR FURTHER DETAILS.

SHOWERS AND THUNDERSTORMS WILL BE MOST PREVALENT OVER INLAND
SECTIONS OF SOUTHEAST GEORGIA THIS AFTERNOON. LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE OVER AREAS WHICH HAVE RECEIVED COPIOUS AMOUNTS THE
LAST FEW DAYS. THEREFORE...FLOODING WILL BE POSSIBLE WHERE THE MAIN
RAIN AXIS SETS UP THIS AFTERNOON AND INTO THE EVENING HOURS.

HIGH ASTRONOMICAL TIDES WILL CONTINUE THROUGH THE WEEKEND. PLEASE
SEE THE LATEST COASTAL FLOOD STATEMENT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A WEAK LOW PRESSURE SYSTEM WILL APPROACH THE AREA LATE SUNDAY AND
INCREASE THE MOISTURE ACROSS THE AREA. AN EASTERLY FLOW REGIME WILL
PROMOTE MORNING SHOWERS ALONG THE COAST IN THE MORNING
HOURS...TRANSITIONING TO THUNDERSTORM ACTIVITY OVER INLAND
PORTIONS DURING THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

DEESE

Event by event

1 coastal flood. Local standard time, as filed.

Coastal Flood, Duval

When
September 19, 8:42 AM EST to September 21, 8:45 AM EST
Where
Duval forecast zone
Reported by
Official NWS Observations

The NOS Tide Gage at Mayport reached 6.55 ft. MLLW on the 19th at morning high tide at 9:42 am local time. On the 20th, the gage measured 6.61 ft. MLLW during morning high tide at 10:12 am local time. On the 21st, minor coastal flooding was reported at 4 campsites on the inshore side of Talbot Island around Myrtle Creek. This flooding occurred around the time of high tide since the 19th.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191237.